a man having an asthma attack using an inhaler, hoarseness from Advair

 

The standard treatment for asthma and COPD often involves inhaled corticosteroid drugs like beclomethasone (Qvar), budesonide (Pulmicort, Symbicort) and fluticasone (Advair, Flovent). One side effect that patients may not be warned about is hoarseness or laryngitis. We fear it is considered a minor complication of therapy. Ear, nose and throat specialists (otolaryngologists) recognize that it can be a serious problem for many patients. They even have a name for this condition. SIL, also known as Steroid Inhaler Laryngitis (JAMA Otolaryngology-Head & Neck Surgery, June, 2002) may be far more common than most other health professionals realize.

How Common is Steroid Inhaler Laryngitis (SIL)?

When you search the official prescribing information for an inhaled HFA drug like Advair (fluticasone plus salmeterol) you will discover that throat irritation is listed at around 7 to 9 percent. Hoarseness and dysphonia (difficulty speaking) is 1 to 3 percent. We suspect it is substantially higher.

That is not just our opinion. Here is a comment by Dr, John DelGaudio, an ENT-otolaryngologist in Atlanta, Georgia affiliated with Emory University Hospital:

“The Physicians’ Desk Reference reports the incidence of hoarseness for the various steroid inhaler preparations to range from 1% to 9%, compared with 0 to 3% for nonsteroid inhalers. Clinical studies show the incidence of hoarseness to be much higher, occurring in as many as 55% of patients who use steroid inhalers. Of the inhaled steroids, fluticasone has a greater topical potency and greater tissue retention and half-life. Clinical reports of the incidence of dysphonia with fluticasone are limited, and clinical studies report an incidence that ranges from only 2% to 6%…

“The physical changes that are seen in the larynx of patients using inhaled fluticasone range from minimal to severe. Mild physical findings include edema [swelling] and erythema [redness]. Moderate changes include mucosal thickening and vocal cord bowing. The most dramatic changes include leukoplakia [thickened white patches], granulation, and laryngeal candidiasis [yeast infection].”

What Is It Like to Have Steroid Inhaler Laryngitis?

Q. I work as a public address announcer, so my voice is essential for my job. My asthma inhaler, Advair, makes me so hoarse that it is a real problem. My doctor hasn’t offered anything helpful. Do you have any suggestions?

A. You are not the only person to develop hoarseness (laryngitis) as a side effect of an inhaled corticosteroid. Doctors sometimes tell their patients to gargle after using the inhaler. One reader didn’t get any relief with this tactic:

“Gargling isn’t going to reach the vocal chords. I am a singer and have had to lower the key of all my songs to match my ‘frog-like’ voice.”

Can Mylanta Ease Steroid Inhaler Laryngitis?

Another reader had this suggestion:

“I have COPD and use the same inhaled medication. Initially it made me hoarse. Then I was told by a throat specialist to take some Mylanta after using it. Boy does it help.”

We could find no studies documenting the value of swallowing liquid antacid to avoid laryngitis from a steroid inhaler. That said, it might be worth a try. Check with your doctor to make sure Mylanta won’t interact with any of your other medications.

Other Reports of Steroid Inhaler Laryngitis:

Visitors to this website do not think this is a minor side effect. Here are just a few comments from readers:

“Advair definitely causes hoarseness, and it’s so bad I sounded like I was 100 years old. It was really hard to talk at all. And no, my Doc didn’t seem to care one whit, so why should anyone else?

“Rinsing and gargling didn’t ever help. I have COPD. And no, my Doc doesn’t care about this either. I want to thank The Peoples Pharmacy for ‘outing’ Advair for its abominable side effect of hoarseness. It was hell the whole time I was on it.”

Another readers is caught between a rock and a hard place:

“I used Advair for several years before I started getting hoarse. It got so bad that people were constantly asking me to repeat myself and no one could understand me over the phone. I stopped using the Advair, and the hoarseness went away, but my breathing got worse.

“My doctor told me voice hoarseness from fluticasone is rare. It might be rare, but I have it, and it is a bummer. I sound like I am straining to talk all the time. In fact, I sound like I am 90 years old, but I am 53. Talking is uncomfortable, so I say less, which my wife probably likes.”

This singer came up with an alternative therapeutic approach thanks to a pulmonologist.

“I am a singer and an asthmatic with allergies. Everything this bleepin allergist gave me made me more hoarse with coughing. He switched every time I complained loudly.

“Finally, I went to a pulmonary doctor and told him I wanted nothing with steroids Lo, and behold…I started to get better with Spiriva and montelukast for the allergies. I am now singing everything from Santa Baby to I Dreamed a Dream and counting my blessings every day.”

What’s your Experience?

If you have used an inhaled corticosteroid, have you experienced steroid inhaler laryngitis? Has one been better or worse than another? Please share your story in the comment section below.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Mary Ellen
    NY
    Reply

    I used Symbicort 160 for 5 days and stopped because my throat became extremely sore, and I had practically lost my voice. In addition, I had a couple of laryngeal spasms (felt like I was suffocating). Almost 3 weeks have passed since I used the Symbicort inhaler yet my symptoms persist. I have laryngitis, a sore-feeling throat, and swallowing issues. I had NONE of these symptoms before starting the Symbicort, just a tight chest.

    I was referred to an ENT who diagnosed me with LPR. She prescribed Prilosec and Zantac and is sending me for speech therapy to deal with my voice issues. I REPEAT, I HAD ABSOLUTELY NONE OF THESE SYMPTOMS PRIOR TO USING SYMBICORT FOR 5 DAYS. Symbicort is poison and should be taken off the market. Big Pharma is making billions off this harmful drug. I just hope my condition improves, and I can get back to baseline. I also will NOT be taking the Prilosec or the Zantac, as I was misdiagnoised because I had zero throat, voice issues before using the Symbicort.

  2. David
    Chapel Hill
    Reply

    Great input here. I am a professional singer but absolutely need a corristeroud inhaler, im having the same problem with the laryngitis. Is there anything I can do besides not use it, which is not an option?

  3. Don
    Chapel Hill
    Reply

    It’s not clear to me that if cessation of the inhaler would bring the voice back to normal?

  4. Jenny
    Minneapolis
    Reply

    I’m a singer and Advair is not my friend. I’m taking less than I should, so can’t breathe as well, and still having some issues with the hoarseness and vocal dropouts. Doc doesn’t want to take me off of Advair because my asthma is moderate and said the pills only work for people with mild asthma. I don’t want this to end my career!

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.